Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2002, 4:48 PM EDT for Edgecombe County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2002, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 4, 2002, 5:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Edgecombe County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1567 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS52 KRAH 042048 SVRRAH NCC065-042115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 447 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDGECOMBE COUNTY IN NORTH CAROLINA * UNTIL 515 PM EDT * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF TARBORO...SLOWLY DRIFTING TO THE SOUTHWEST. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... TARBORO THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL...AND DEADLY LIGHTNING. SOME LOCAL MINOR FLOODING IS ALSO POSSIBLE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT THU JUL 4 2002 PERSISTENCE FORECAST FOR FRIDAY. HEAT ADVISORY IS A FIRST PERIOD FORECAST PRODUCT SO WILL DEFER TO THE MIDNIGHT SHIFT FOR FRIDAY HEAT. MODELS ARE AGAIN ALL OVER THE PLACE IN THE DETAILS. AVIATION TAKES MCC VORTICITY OVER NORTH DAKOTA CURRENTLY AND DRIVES IT TO OUR NORTH BORDER BY SUNRISE SATURDAY. ETA DEVELOPS SURFACE LOW AND DEEPENS IT AS IT RETROGRADES SOUTHWEST FRIDAY. IN COMBINATION WITH ALLEGED EXPLOSION OF DIVERGENCE AT 200 MB 00Z SATURDAY...ETA READY TO SUCK THE WORMS OUT OF THE GROUND WITH LIFT. NGM TAKES SURFACE LIFT 00Z SATURDAY MORE TO COAST WITH UPPER DIVERGENCE OVER ASHEVILLE. MODELS WILL BE TRASHED FOR PERSISTENCE FRIDAY. WITH ETA SURFACE LOW TIGHTENING GRADIENT LATE FRIDAY IT IS FASTER PULLING THE COOL AIR IN FRIDAY NIGHT. FAVOR SLOWER NGM FOR NOW BUT COOLER AIR WILL STILL BEGIN TO REACH TO SOUTH BORDER BEFORE SUNRISE SATURDAY. LOWS TONIGHT UP SLIGHTLY FROM THIS MORNING. A DIP SATURDAY MORNING...MORE PRONOUNCED TO THE NORTH. IN THE EXTENDED...A SLOW WARMING TREND INTO THE EARLY WORK WEEK AND WILL ADD TINY CHANCE FOR AFTERNOON THUNDERSTORMS TO TUESDAY. STRONG FRONT FOR THIS TIME OF YEAR FORECAST WEDNESDAY. THIS WILL LIKELY BE TOO EARLY AND TOO COOL WHEN/IF IT DOES ARRIVE. WILL STAY ON THE WARM SIDE AND CONTINUE TO CONFINE RAIN CHANCES TO THE AFTERNOON INTO THURSDAY. .RAH...NONE... RLH
In the hours before
Local storm report, Jul 4, 11:41 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1141 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM WESTERN WINSTON SALEM NC 1.00 INCH HAIL
07/03/02 FORSYTHLocal storm report, Jul 4, 12:32 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1232 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WESTERN WINSTON SALEM NC WIND DAMAGE
07/03/02 FORSYTH ON MEADOWLARK ROAD IN
WESTERN WINSTON
SALEM---TREE BLOWN DOWN ON
A HOUSE , NUMEROUS BRANCHES
SNAPPED OFF AND IN THE
YARDS, BASKETBALL POLE
SNAPPED AND A SMALL TRACTOR
OVERTURNED.Local storm report, Jul 4, 3:43 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
343 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM NORTHWEST GREENSBORO NC .75 INCH HAIL
07/04/02 GUILFORDLocal storm report, Jul 4, 3:50 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
350 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM NORTHWEST GREENSBORO NC .75 INCH HAIL
07/04/02 GUILFORD
0350 PM GREENSBORO NC .75 INCH HAIL
07/04/02 GUILFORD I-40 AND WENDOVER AVThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 31 min |
| Jul 4, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 25 min |
| Jul 4, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 26 min |
| Jul 4, 4:08 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 22 min |
| Jul 4, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 20 min |
| Jul 4, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 36 min |
| Jul 4, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 34 min |
| Jul 4, 6:34 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 26 min |
| Jul 4, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.